Alert archive / Missouri / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 201, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 22, 2011, 7:06 PM CDT for Barry County, McDonald County, Newton County, Missouri. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2011, 7:06 PM CDT (00:06 UTC)
- Expired
- May 22, 2011, 8:00 PM CDT
- In force
- 54 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barry County, MO, McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 1:27 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3961 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 3.7
- Supercell composite
- 15.9
The text
As transmitted, in the capitals the NWS used until 2016.
541
WUUS53 KSGF 230006
SVRSGF
MOC009-119-145-230100-
/O.NEW.KSGF.SV.W.0201.110523T0006Z-110523T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARRY COUNTY IN SOUTHWEST MISSOURI...
NORTHEASTERN MCDONALD COUNTY IN SOUTHWEST MISSOURI...
SOUTHEASTERN NEWTON COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 800 PM CDT.
* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM NEAR STELLA...OR 13 MILES SOUTHEAST OF
NEOSHO...MOVING SOUTHEAST AT 45 MPH. THIS STORM IS CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.
* LOCATIONS IMPACTED INCLUDE BUTTERFIELD...CASSVILLE...EAGLE ROCK...
EXETER...FAIRVIEW...GOLDEN...JENKINS...MADRY...MCDOWELL...
NEWTONIA...PIONEER...POWELL...PURDY...RIDGLEY...ROCKY COMFORT...
SHELL KNOB...STARK CITY...STELLA...WASHBURN...WAYNE...WHEATON AND
WHEELERVILLE.
OTHER LOCATIONS IN THE WARNING INCLUDE ROARING RIVER STATE PARK AND
TABLE ROCK LAKE.
A TORNADO WARNING ALSO REMAINS IN EFFECT UNTIL 745 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
DOPPLER RADAR HAS INDICATED SOME ROTATION WITH THIS STORM. WHILE NOT
IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. SEEK SHELTER
INDOORS AND AWAY FROM WINDOWS AS THIS STORM APPROACHES. A TORNADO MAY
DEVELOP WITH LITTLE ADVANCED WARNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
&&
LAT...LON 3665 9430 3692 9424 3688 9361 3682 9361
3682 9360 3649 9359
TIME...MOT...LOC 0006Z 293DEG 39KT 3676 9411
WIND...HAIL 60MPH 1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:38 PM CDT, 28 minutes earlier.
Area forecast discussion, May 22, 6:38 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 638 PM CDT SUN MAY 22 2011 ...MESOSCALE CONVECTIVE DISCUSSION... .DISCUSSION... 2330Z...TORNADIC STORM WHICH PUSHED THROUGH JOPLIN EARLIER IS BEGINNING TO RECYCLE BACK UP AND WAS NOW PRODUCING A TORNADO NEAR THE TOWN OF WENTWORTH IN SOUTHWEST LAWRENCE COUNTY. ENVIRONMENT REMAINS RIPE FOR CONTINUED LARGE HAIL AND TORNADIC DEVELOPMENT AS THESE STORMS SHIFT EAST ACROSS SOUTHWEST MISSOURI WITH 0-1KM SHEAR VALUES OF 30-35KTS OF SHEAR AND SURFACE BASED CAPES OF 3000-4000J/KG. CAP HAS BEEN BROKEN IN NORTHEAST OKLAHOMA AS WELL AND STORMS ALREADY STARTING TO SHOW ROTATION. THESE STORMS WILL ALSO LIKELY HEAD INTO SOUTHWEST MISSOURI WITH THE POTENTIAL OF LARGE HAIL AND DAMAGING WINDS WITH THESE STORMS AS WELL. LINDENBERG && .AVIATION... FOR THE 00Z TAFS...TORNADIC SUPERCELL HAS PUSHED THROUGH JOPLIN WITHIN THE PAST HOUR AND CLUSTER OF CELLS CONTINUE TO PUSH EAST TOWARDS SPRINGFIELD. CURRENTLY HAVE THE TSRA MOVING INTO SGF BY 00-01Z. CURRENT TRACK OF CIRCULATION WILL TAKE IT SOUTH OF SGF. CLUSTER OF THUNDERSTORMS SHOULD PUSH EAST OF THE TAF AREAS BY 03-04Z. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 22, 3:06 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 306 PM CDT SUN MAY 22 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-232015- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 306 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT. WEATHER HAZARDS EXPECTED... ELEVATED TORNADO RISK. SIGNIFICANT HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. LIMITED NON THUNDERSTORM WIND RISK. ELEVATED LIGHTNING RISK. DISCUSSION... STRONG AND GUSTY SOUTHERLY WINDS WITH WIND GUSTS OVER 30 MPH AT TIMES WILL CONTINUE ACROSS THE AREA THIS AFTERNOON. THE STRONGEST WINDS WILL GENERALLY BE ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR. THUNDERSTORMS CONTINUE TO DEVELOP ACROSS NORTHERN AND WESTERN MISSOURI...SOUTHEASTERN KANSAS...AND NORTHERN ARKANSAS THIS AFTERNOON. THUNDERSTORM DEVELOPMENT WILL CONTINUE TO SPREAD INTO FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI ALONG AND AHEAD OF AN ADVANCING FRONTAL BOUNDARY. STORMS WILL CONTINUE TO SPREAD SOUTH AND EAST ACROSS THE REGION THROUGH THE LATE AFTERNOON AND EVENING AS THIS BOUNDARY INTERACTS WITH A CONTINUALLY INCREASING MOISTURE RICH ENVIRONMENT. INSTABILITY CONTINUES TO INCREASE ALONG WITH MODERATE WIND SHEAR...MAKING CONDITIONS SUFFICIENT FOR STRONG TO SEVERE THUNDERSTORMS. GREATEST THREATS ASSOCIATED WITH THESE STORMS CONTINUE TO BE STRONG STRAIGHT LINE WIND GUSTS AND LARGE HAIL...WITH THE POSSIBILITY OF SEVERAL STORMS PRODUCING HAIL THE SIZE OF GOLF BALLS. THERE IS ALSO REMAINS A RISK FOR ISOLATED TORNADOES THIS AFTERNOON AND EVENING. IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALIZED FLASH FLOODING WILL BE POSSIBLE FOR ANY LOCATION THAT EXPERIENCES MULTIPLE ROUNDS OF THUNDERSTORMS IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THURSDAY. THERE WILL BE A THREAT OF STRONG TO SEVERE STORMS MONDAY THROUGH WEDNESDAY...CONDITIONAL ON THE DEVELOPMENT OF SUFFICIENT INSTABILITY. HAIL AND STRAIGHT LINE WINDS APPEAR TO BE THE PRIMARY THREATS WITH ANY STRONG STORMS AT THIS TIME. DAILY CHANCES FOR THUNDERSTORMS WILL RESULT IN A RISK FOR FLASH FLOODING...AS WELL AS RISES ON AREA RIVERS. FLOODING POTENTIAL WILL BE MAXIMIZED FOR THOSE LOCATIONS THAT EXPERIENCE MULTIPLE ROUNDS OF THUNDERSTORMS IN A SHORT PERIOD OF TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING ACROSS THE ENTIRE AREA. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) KURTZ
In the hours before
Local storm report, May 22, 6:02 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TORNADO 2 SE JOPLIN 37.06N 94.49W
05/22/2011 JASPER MO PUBLIC
22ND AND BLACKCAT RD NEIGHBOHOOD MASSIVE DAMAGE BEING
REPORTED TO HOUSES AND TREES WITH PEOPLE TRAPPED IN
DEBRIS.
&&
MGRIFFINLocal storm report, May 22, 6:03 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
603 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM TORNADO 2 E JOPLIN 37.08N 94.48W
05/22/2011 JASPER MO PUBLIC
BETWEEN MILE MARKER 10 AND 12. TREES STIPED OF BARK. OVER
20 SEMITRUCKS AND CARS FLIPPED OFF I-44. ALL INTERSTATE
SIGNS GONE AND DAMAGE.
&&
MGRIFFINLocal storm report, May 22, 6:31 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
631 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 2 N PIERCE CITY 36.97N 94.00W
05/22/2011 LAWRENCE MO PUBLIC
PUBLIC REPORTS TORNADO ON THE GROUND JUST NORTH OF PIERCE
CITY.
&&
MGRIFFINLocal storm report, May 22, 6:39 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TORNADO FREISTATT 37.02N 93.90W
05/22/2011 LAWRENCE MO PUBLIC
POSSIBLE TORNADO ON THE GROUND NEAR FREISTATT
&&
MGRIFFINLocal storm report, May 22, 6:45 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND DMG WENTWORTH 36.99N 94.07W
05/22/2011 NEWTON MO PUBLIC
POWER POLES DOWN ACROSS HWY V AND IMPASSIBLE. POSSIBLE
TORNADO DAMAGE.
&&
MGRIFFINLocal storm report, May 22, 6:46 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
646 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 1 N PIERCE CITY 36.96N 94.00W
05/22/2011 LAWRENCE MO PUBLIC
STRUCTURES DAMAGED ON HWY 97 NORTH OF PIERCE CITY.
POSSIBLE TORNADO.
&&
MGRIFFINThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:01 PM CDT | Tornado Warning | SGF | McDonald | 44 min |
| May 22, 7:08 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Miller, Morgan | 67 min |
| May 22, 7:10 PM CDT | Flash Flood Warning | SGF | Barry, Christian, Lawrence, McDonald, Newton, Stone | 6 hr |
| May 22, 7:28 PM CDT | Tornado Warning | SGF | Christian, Taney | 47 min |
| May 22, 7:38 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 52 min |
| May 22, 7:41 PM CDT | Tornado Warning | SGF | McDonald | 49 min |
| May 22, 7:46 PM CDT | Tornado Warning | SGF | McDonald | 44 min |
| May 22, 8:02 PM CDT | Tornado Warning | SGF | Taney | 28 min |
| May 22, 8:05 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Wright | 40 min |
| May 22, 8:18 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 27 min |
| May 22, 8:24 PM CDT | Tornado Warning | SGF | Ozark | 36 min |
| May 22, 8:28 PM CDT | Tornado Warning | SGF | McDonald | 47 min |
| May 22, 8:46 PM CDT | Flash Flood Warning | SGF | Ozark, Taney | 6 hr |
| May 22, 8:49 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 41 min |
| May 22, 8:57 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 63 min |
| May 22, 9:01 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark | 44 min |
| May 22, 9:11 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Douglas, Howell, Oregon, Shannon, Texas | 64 min |
| May 22, 9:15 PM CDT | Tornado Warning | SGF | Douglas, Howell, Oregon, Ozark | 30 min |
| May 22, 9:24 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Ozark | 51 min |
| May 22, 9:57 PM CDT | Special Weather Statement | SGF | McDonald, Newton | 33 min |
| May 22, 10:09 PM CDT | Special Weather Statement | SGF | Barry | 36 min |
| May 22, 10:10 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 35 min |
| May 22, 10:55 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 65 min |
| May 22, 11:45 PM CDT | River Flood Warning | SGF | McDonald | 57 hr |
| May 22, 11:54 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 66 min |
| May 23, 12:50 AM CDT | Flash Flood Warning | SGF | Barry, McDonald, Newton, Stone | 9 hr |
| May 23, 1:42 AM CDT | Special Weather Statement | SGF | Stone | 48 min |
| May 23, 3:36 AM CDT | Flash Flood Watch | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 63 hr |
| May 23, 7:47 AM CDT | Special Weather Statement | SGF | Jasper | 43 min |
| May 23, 8:15 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 45 min |
| May 23, 8:35 AM CDT | Special Weather Statement | SGF | Vernon | 40 min |
| May 23, 8:51 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, St. Clair, Vernon | 39 min |
| May 23, 8:56 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Jasper, Lawrence, McDonald, Newton | 49 min |
| May 23, 9:17 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Hickory, Polk, St. Clair | 31 min |
| May 23, 9:38 AM CDT | Flash Flood Warning | SGF | Barry, Jasper, Lawrence, McDonald, Newton, Stone | 8 hr |
| May 23, 9:43 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Hickory, Polk | 18 min |
| May 23, 9:55 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Hickory, Laclede | 36 min |
| May 23, 10:29 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Dent, Laclede, Maries, Miller, Morgan and 3 more | 45 min |
| May 23, 10:53 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Maries, Miller, Phelps, Pulaski | 44 min |
| May 23, 12:59 PM CDT | Special Weather Statement | SGF | Howell, Shannon | 61 min |
| May 23, 1:09 PM CDT | Tornado Warning | SGF | Howell, Oregon, Ozark | 66 min |
| May 23, 1:43 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 20 min |
| May 23, 1:47 PM CDT | Tornado Warning | SGF | Howell, Oregon, Shannon | 43 min |
| May 23, 1:58 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 47 min |
| May 23, 2:11 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 33 min |
| May 23, 2:28 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 62 min |
| May 23, 3:26 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Barton, Dade, Jasper, Lawrence, Newton | 47 min |
| May 23, 4:02 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 41 min |
| May 23, 4:16 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 43 min |
| May 23, 4:28 PM CDT | River Flood Warning | SGF | Shannon | 16 hr |
| May 23, 4:28 PM CDT | River Flood Warning | SGF | Stone | 17 hr |
| May 23, 5:12 PM CDT | Special Weather Statement | SGF | Jasper | 33 min |
| May 23, 5:51 PM CDT | Flash Flood Warning | SGF | Barry, Jasper, McDonald, Newton | 16 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.